Mucci and Landucci, Minerva Cardioangiologica (1981),
2883 described two coronary care unit patients
hospitalized for torsade de pointes ventricular tachycardia whose arrhythmias
were promptly corrected by intravenous PHT. The authors point out the
electrophysiologic properties and molecular actions of PHT and suggest
its utilization as a rapid and safe therapy in this kind of rhythm disturbance.
Puceinelli, C., Ceccarelli, C., Mucci, G., Landucei, C., Phenytoin utilization
as a possible treatment of torsade de pointe ventricular tachycardia,
Minerva Cardioangiol., 29: 423-30, 1981.
Liang, Wang, Sheih and Lu, Chinese Medical Journal (1982),
2992 report a seventy-nine-year-old patient with complete
A-V block, syncope and torsade de pointes ventricular tachycardia. Electric
shock and intravenous lidocaine and isoproterenol were given without success.
With PHT, the arrhythmia disappeared.
Sung, M. L., Liang, Y. H., Wang, C. S., Shieh, C. C., Lu, S. A., Torsade
de pointes—an unusual multiform ventricular tachycardia: a case report,
Chin. Med. J., 29(6): 455-8, 1982.
and Shubrooks, Connecticut Medicine (1982), 2799
describe a patient with rheumatic heart disease, cardiomyopathy
and torsade de pointes ventricular arrhythmias, including fibrillation.
Quinidine and procainamide exacerbated the arrhythmias. PHT (100 mg every
six hours) was given with no further episodes of tachycardia. The authors
recommend the use of PHT in patients with this type of arrhythmia.
Missri, J. C., Shubrooks, S. J., Torsade de pointes: an atypical form
of ventricular tachyeardia, Conn. Med., 46: 6970, 1982.
Motro, Yahini and Neufeld, American Heart Journal (1983),
2478 report a patient with acute myocardial
infarction complicated by left heart failure, multiple premature ventricular
contractions and A-V block requiring a pacemaker. After the pacemaker
was discontinued, he developed a run of ventricular tachycardia of torsade
de pointes type. Quinidine was stopped. He was placed on PHT (200 mg/day)
and the ventricular ectopy immediately subsided. (See also Ref. 2664.)
Eidar, M., Motro, M., Yahini, J. H., Neufeld, H. N., Atypical torsade
de pointes, Am. Heart J., 106(2): 420-1, 1983.
Ko, P. T., Culamhusein, S., Kostuk, W. J., Torsades de pointes, a common
arrhythmia induced by medication, Ann. Emerg. Med., 338: 3, 1983.
Vukmir and Stein, Annals of Emergency Medicine (1991), 3172 report a case of myocardial infarction complicated by malignant ventricular arrhythmia and torsade de pointes. Treatment of recurrent refractory ventricular tachycardia included repeated cardioversion and bretylium, lidocaine, sodium bicarbonate, and potassium administration. Torsade de pointes was treated with magnesium, isoproterenol, and a transcutaneous pacemaker followed by transvenous pacing without success. Resuscitative efforts continued for four hours with refractory ventricular tachycardia and intermittent torsades de pointes requiring 175 cardioversion attempts. The patient was administered 1000 mg phenytoin IV at 50 mg/min. A significant decrease in recurrence of torsades de pointes was noted after the first 300 mg; aberrant ventricular activity was absent after administration of the total dose. Two subsequent episodes of torsades de pointes during the next eight hours responded similarly to phenytoin infusions of 200 mg IV, resulting in normal sinus rhythm. The patient was begun on maintenance phenytoin therapy of 100 mg IV every eight hours, with a serum level of 10.9 mg/dL.
In reviewing phenytoin's mechanism of action, the authors cite that PHT decreases ventricular automaticity, especially in Purkinje fibers, which results from depression of all phases of repolarization of the transmembrane action potential; has a central antiarrhythmic effect suggested by a decrease in sympathetic discharge; and acts to increase the atrioventricular conduction velocity and membrane responsiveness without decreasing cardiac output.
The authors conclude that this case provides additional support for inclusion of phenytoin into the armamentarium of pharmacologic agents used for refractory ventricular arrhythmias.
3172. Vukmir, R.B., Stein, K.L., Torsades de pointes therapy with phenytoin, Ann. Emerg. Med., 20(2): 198-200, 1991.
See also Ref.
3173. Stratmann, H.G. and Kennedy, H.L., Torsades de pointes associated with drugs and toxins: Recognition and management, Am. Heart J., 113(6): 1470-82, 1987.
3174. Soffer, J., Dreifus, L.S., and Michelson, E.L., Polymorphous ventricular tachycardia associated with normal and long Q-T intervals, Am. J. Cardiol., 49: 2021-9, 1982.